Thunderstorm Wind, Deaf Smith
- When
- June 7, 1:15 AM CST
- Where
- Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.860, -102.330
A weak disturbance moving into the Panhandles from the northwest during the evening combined with moderate instability, modest wind shear and dry air below the storm bases to produce isolated severe thunderstorms. These storms produced wind gusts up to 68 mph at local observation sites.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak disturbance moving into the Panhandles from the northwest during the evening combined with moderate instability, modest wind shear and dry air below the storm bases to produce isolated severe thunderstorms. These storms produced wind gusts up to 68 mph at local observation sites.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 9:38 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1038 PM CDT MON JUN 6 2016 .Aviation.../For the 06z TAFs/ Thunderstorms will continue near DHT a little past 06z and then move south and east of the terminal. Instability is weakening and storms may not make it quite to Amarillo, but if they do it would be around 06z and likely not last longer than 09z. Winds in the near term may be variable and gusty in/near storms and then become predominately southwesterly and light overnight, eventually backing to southeasterly toward the end of the TAF period. Thunderstorms will form again in the higher terrain of New Mexico tomorrow but coverage and intensity should be less than was seen this afternoon and evening. Probabilities are currently too low for inclusion in the TAF but we will monitor trends and may need to add mention in the 00z to 06z window in subsequent TAF updates. Otherwise VFR conditions will prevail. BRB && .Prev Discussion... /Issued 658 PM CDT MON JUN 6 2016/ Update... Made minor adjustments to the first few hours of the grids to capture trends on radar. Most immediate concern is the cluster of storms over far southwest Kansas that will enter Texas County in the Oklahoma Panhandle shortly. Around 35 knots of shear through the storm depth has been sufficient for sustained updrafts and a gust of 44 knots was recently measured at Stanton County Airport in Kansas. Similar gusts, potentially higher to marginal severe criteria, are expected as the storm moves south. Latest surface observations ahead of these storms show quite a substantial temperature/dew point spread indicating deep mixing. Therefore wind is the primary threat with the most intense cores. Marginally severe hail may be possible, but MLCAPE is quite meager. These isolated severe threat should subside late this evening as the boundary layer begins to stabilize, but storms may continue until early tonight and could move as far south as Amarillo. BRB Prev Discussion... /Issued 457 PM CDT MON JUN 6 2016/ Short Term.../Tonight through Tuesday/ Afternoon mountain convection is already underway as visible via regional radar mosaic from Pikes Peak, CO to Las Vegas, NM. Storms this afternoon and overnight will have a much better chance to move into the Panhandles than yesterday thanks to a more substantial shortwave trough rounding the periphery of the upper ridge. Unlike yesterday, this shortwave will also allow discrete convection to develop over southeastern Colorado and southwestern Kansas. South- southeast storm motions for the discrete cells will help them into the Oklahoma Panhandle before merging with mountain convection to form a multi-cell complex. This complex will take a more southerly motion to impact mainly the western and central portion of the Panhandles. Widespread severe weather is not anticipated with storms this afternoon and overnight, but an isolated strong to marginally severe storm can't be ruled out prior to midnight across the northwestern corner of the CWA. In this area, mixed layer CAPE values are in the 500-1000 J/kg range with effective deep layer shear around 30kt. As the complex moves further into the CWA, it will be moving into a less favorable environment thermodynamically which will limit any marginal severe storm potential. Southwesterly winds return tomorrow and help temperatures across the southwestern Texas Panhandle warm into the 90s. This setup should allow temperatures at the base of Palo Duro Canyon warm into the mid to upper 90s. Afternoon mountain convection are possible but they will likely struggle to reach as far into the Panhandles again. Long Term.../Tuesday Night Through Sunday/ Summer temps on tap through the period with highs near or slightly above climo through the period partly due to influence of weak s/wv ridging nearby. There will be isold to sct aftn and evening storms assoc w/ weak s/wvs in nw flow aloft riding around the ridge through the week. the best chance for storms assoc w/ this activity will be across far wrn Texas and wrn half of OK Panhandles given position of H7 Theta-e ridge and closer proximity to mountain/dry line initiation areas. Combination of evening LLJ development with elevated low level helicity...high downdraft cape values and steep mid level lapse rates will provide at a low potential for an isolated SVR storm each aftn/evening but organized SVR threat will be limited by more modest deep layer shear values and marginal moisture values. Pattern changes heading into the weekend as the weak s/wv ridge is replaced by troughing across the western US. This will produce a transition to sw flow aloft while moisture increases with h85-h7 theta-e ridging noted across the area. This should bring pops east to include the entire area over the weekend mainly in aftn and evening periods but have confined to slt chc most areas for now. GFS and ECMWF handling of the evolution of the aforementioned system becomes very cloudy as it approaches from the west and run to run consistency has not been great. Some solutions have been very interesting/aggressive as they show the base of the trough breaking off into an up low which directly impacts the Panhandles as a cold front comes into play Monday. However there is great uncertainty in this and 12Z ECMWF really backed off previous forecasts which plowed this system directly across the area on Monday. Will show some modestly higher pops on Monday...but conservative approach perhaps below 12Z POP blend seems like best choice for now. && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 406 PM CDT MON JUN 6 2016 OKZ001>003-TXZ001>020-071000- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 406 PM CDT MON JUN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...AN ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS OF 50 TO 60 MPH ALONG WITH HAIL UP TO ONE INCH IS POSSIBLE MAINLY IN THE NORTHWEST PANHANDLES. IN ADDITION...VERY HEAVY RAINFALL COULD RESULT IN FLOODING OR FLASH FLOODING CONCERNS FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE NORTHWEST HALF OF THE PANHANDLES TUESDAY THROUGH FRIDAY NIGHT. ISOLATED STORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY ACROSS MUCH OF THE PANHANDLES. THE POTENTIAL FOR SEVERE STORMS APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD ACTIVATE IF WARNINGS ARE ISSUED IN YOUR AREA.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 12 NE EVA 36.92N 101.75W
06/06/2016 M68 MPH TEXAS OK MESONET
&&
CORRECTED LOCATION
EVENT NUMBER AMA1600555
LORENZENPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT MON JUN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 12 NE EVA 36.92N 101.75W
06/06/2016 M58 MPH TEXAS OK MESONET
&&
CORRECTED LOCATION
EVENT NUMBER AMA1600554
LORENZENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT MON JUN 6 2016
TXZ001-002-006-007-070345-
DALLAM TX-HARTLEY TX-SHERMAN TX-MOORE TX-
1006 PM CDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARTLEY...NORTHERN
MOORE...EASTERN DALLAM AND SOUTHERN SHERMAN COUNTIES UNTIL 1045 PM
CDT...
AT 1005 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES NORTHWEST OF CONLEN TO 7 MILES
NORTHWEST OF SUNRAY. MOVEMENT WAS SOUTH AT 10 MPH.
WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL WILL BE POSSIBLE
WITHTHESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DUMAS...STRATFORD...CACTUS...SUNRAY AND CONLEN.
LAT...LON 3649 10253 3650 10224 3614 10163 3574 10163
3591 10241
TIME...MOT...LOC 0305Z 340DEG 10KT 3636 10246 3612 10187
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT MON JUN 6 2016
OKZ001-070345-
CIMARRON OK-
1008 PM CDT MON JUN 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 1045 PM
CDT...
AT 1008 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF BOISE CITY TO NEAR FELT.
MOVEMENT WAS EAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...GRIGGS...FELT AND STURGIS.
LAT...LON 3697 10204 3670 10205 3650 10215 3650 10291
3683 10279 3697 10250
TIME...MOT...LOC 0308Z 278DEG 18KT 3691 10247 3661 10278
BRBThe Amarillo radar (KAMA), 70 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643696.